Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 67, NWS Wilmington, OH

May 25, 2022Hamilton County, Ohio; Boone County, Kentucky; Dearborn County, Ohio County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2022, 4:15 PM EDT for Hamilton County, Ohio; Boone County, Kentucky; Dearborn County, Ohio County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2022, 4:15 PM EDT (20:15 UTC)
Expired
May 25, 2022, 4:45 PM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dearborn County, IN, Ohio County, IN, Boone County, KY, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:06 PM EDT, 9 minutes earlier.

Area forecast discussion, May 25, 4:06 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
406 PM EDT Wed May 25 2022

.SYNOPSIS...
A slow, eastward progressing upper low keeps the pattern
unsettled through Friday, with periods of showers and
thunderstorms expected. The upper low begins to push east of our
region on Saturday, with gradual clearing expected. The forecast
trends drier the remainder of the weekend, with a gradual
warming trend expected.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar imagery at 3:30 PM shows a few showers beginning to enter
our far southwestern counties, with a few rumbles of thunder
being introduced into our CWA with these showers.

The upper flow pattern places the ILN fa just upstream of an H5
trough. With the meridional flow pattern between the
trough/ridge becoming more amplified, deep layer southerly flow
will persist across our CWA. However, wind speeds aloft are
pretty marginal today, with 35 kts of flow expected at about
500mb. While the speed shear isn't all that impressive today,
the directional shear will still be something to monitor as
backed surface winds out of the southeast provide a bit more of
a curvature (veering) profile to the hodographs.

Surface temperatures and dewpoints have trended a degree or two
higher everywhere, so went ahead and nudged those up from the
previous forecast. Instability does appear to be highest across
our southwestern counties near the Tristate. The HRRR still
trends a bit lower compared to other CAMs, with SBCAPE closer to
800-1000 J/kg. The latest SPC Mesoanalysis does trend a bit
higher closer towards the NAM3K, with 1500-2000 J/kg of SBCAPE
building near the Tristate through the late afternoon.

SPC has upgraded to a Slight Risk across our eastern IN and
west-central OH counties in the Day 1 Outlook. A Marginal Risk
for severe weather exists in our remaining eastern counties with
the exception of our far east. Time frame to monitor will
generally be from about 4 PM through 10 PM in our CWA where a
few strong to severe storms are possible. Main threats will be
from straight-line winds and even hail given steep low level
lapse rates. However, we continue to mention that an isolated
tornado cannot be ruled out given the favorable directional
shear profiles. Overall however, storms have yet to be very
impressive based on latest trends, and the primary severe threat
may end up being a little more west of our CWA in central IN.
Regardless, will continue to closely monitor how the rest of the
evening unfolds.

After 10 PM, there will still be some scattered showers around
that may have some embedded thunder, but the severe threat
should diminish by this hour with lack of strong forcing and
instability waning. Showers become more isolated as we progress
overnight, so gradually decreased PoPs.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The forecast appears to trend drier through the early to mid
morning hours on Thursday. Not many changes will have occurred
in the overall synoptic setup other than the upper level low
slowly propagating closer to our CWA. The main thing this will
provide is some increased forcing, as well as a slight uptick
in wind speeds throughout the troposphere. The remainder of the
environment will not be too far off from conditions observed on
Wednesday, with steep low level lapse rates (~8 C/km), SBCAPE
climbing to around 1500-2000 J/kg and PWATs exceeding 1.5".

There does appear to be more of a signal for widespread
convection tomorrow given the aforementioned parameters and the
better forcing as the low approaches. Once again, the primary
severe threats are going to be straight-line winds and hail,
with the potential for a tornado being low but non-zero. Model
soundings do suggest surface flow remaining out of the SSE, with
some veering that occurs through mainly the lowest 1km. However,
flow above 1km appears more unidirectional (from the SSW),
which may help with limiting rotating storms. If a complex of
storms can become more oriented in a west to east orientation,
then there may be more cause for concern in the formation of
bowing segments and kinks along the line of storms.

The primary concern for severe threat will generally be from
about 1PM through 7PM. However, several rounds of convection
(likely non-severe) will continue into the overnight. Given the
south to north progression, training storms may create some
hydro issues into the overnight hours. Once the severe threat
ends, the potential for flooding will continue into Thursday
night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper low will reside just southwest of the CWA on Friday. Decent
plume of moisture courtesy of southerly flow, positive vorticity
advection along with sufficient instability will likely promote a
high/widespread coverage of showers and thunderstorms, particularly
by afternoon. This justifies categorical PoPs during this time.
Influence of the upper low along with clouds/convection will hold
high temperatures on Friday into the lower to mid 70s.

Upper low passes by to the south Friday night, and will reside east
of the CWA on Saturday. While some convection may linger into Friday
evening, the trend will be for decreasing PoPs/drying later Friday
night into Saturday. Saturday should feature a return to some
sunshine, although temperatures will still be below climatology with
most locations in the lower to mid 70s.

500 mb heights increase Sunday into early next week as a strong
ridge builds into/moves over the Ohio Valley. Ridge will keep the
CWA dry and allow a warming trend. High temperatures by Tuesday will
likely be in the upper 80s to lower 90s area-wide. Ridge may be
strong enough to remain on Wednesday and if this happens then
similar warmth and dry conditions would persist -- although if the
ridge begins to break down then a few pop up thunderstorms could be
possible by Wednesday afternoon.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Reasonably active period ahead with the slow, eastward
progression of an upper low.

Main activity to monitor through the early overnight hours will
be the potential for thunderstorms. Thunderstorm potential will
be highest at KDAY/KCVG/KLUK. KILN still favored to see storms
later, but coverage should be more limited towards KCMH/KLCK, so
do not have any thunder mention there as of now. For the
remaining taf sites, included a TSRA mention in a TEMPO group to
highlight the best chance for storm potential.

Thunderstorm potential becomes more limited near 06z, but
scattered showers remain possible overnight, especially across
our western terminals. Kept a VCSH majority of the night for
this reason.

A window of drier weather expected Wednesday near sunrise, with
the potential for some MVFR CIGs through the mid morning hours
before southerly winds ramp up. Confidence is low on these MVFR
CIGs however, so did not include for every site. Thunderstorm
potential increases by the afternoon, with increased coverage in
showers/storms expected tomorrow through the evening. Began to
include this mention in the KCVG taf.

OUTLOOK...Thunderstorms are possible at times through Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...BPP
AVIATION...Clark
Hazardous weather outlook, May 25, 6:26 AM EDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
626 AM EDT Wed May 25 2022

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>044-051>053-
060>063-070>072-077>082-088-261030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-
Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-Fayette OH-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
626 AM EDT Wed May 25 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Today, a few strong to severe storms are possible, mainly in the
afternoon and evening. Wind and hail are the primary hazards.
Tornado potential is low, but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, severe storms are possible. Damaging wind is the
primary threat. Large hail and tornado potential are low, but cannot
be ruled out. There is also a chance for heavy rainfall and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Thursday.

OHZ026-045-046-054>056-064-065-073-074-261030-
Hardin-Union OH-Delaware-Madison-Franklin OH-Licking-Pickaway-
Fairfield-Ross-Hocking-
626 AM EDT Wed May 25 2022

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Thursday, severe storms are possible. Damaging wind is the
primary threat. Large hail and tornado potential are low, but cannot
be ruled out. There is also a chance for heavy rainfall and
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

HATZOS

In the hours before

Special weather statement, May 25, 4:01 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
401 PM EDT Wed May 25 2022

INZ074-075-080-KYZ090-091-252030-
Switzerland IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
401 PM EDT Wed May 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
DEARBORN, NORTHEASTERN SWITZERLAND, BOONE AND EASTERN GALLATIN
COUNTIES THROUGH 430 PM EDT...

At 401 PM EDT, a strong thunderstorm was located over Patriot, moving
north at 30 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Florence, Villa Hills, Lawrenceburg, Greendale, Aurora, Rising Sun,
Oakbrook, Burlington, Union, Shawnee, Wilmington, French, Patriot,
Ryle, Idlewild, Big Bone Lick, Waterloo, Steele Bottom, Petersburg
and Rabbit Hash.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 67 and 70.
 I-75 in Kentucky near mile marker 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3912 8496 3913 8482 3911 8482 3911 8479
      3913 8478 3911 8469 3910 8468 3909 8465
      3907 8462 3906 8462 3877 8472 3879 8488
TIME...MOT...LOC 2001Z 187DEG 28KT 3886 8482

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:21 PM EDTSpecial Weather StatementILNButler24 min
May 25, 5:44 PM EDTSpecial Weather StatementILNMontgomery31 min
May 25, 6:15 PM EDTSpecial Weather StatementILNScioto30 min
May 25, 6:58 PM EDTSpecial Weather StatementILNMiami32 min
May 25, 7:22 PM EDTSpecial Weather StatementILNButler, Hamilton53 min
May 25, 7:30 PM EDTSpecial Weather StatementILNMiami, Shelby30 min
May 25, 7:55 PM EDTSpecial Weather StatementILNMiami35 min
May 25, 4:01 PM EDTSpecial Weather StatementILNBoone29 min
May 25, 7:02 PM EDTSpecial Weather StatementILNRipley28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Severe Thunderstorm Warnings in Ohio, 2022Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.